Mirena IUD Weight Gain

0
274
Mirena IUD weight gain

Some women have wondered; does Merina IUDs cause weight gain? It is an emerging issue that with different answers.

Merina’s product website has not listed weight gain as a possible side effect. Instead, they acknowledge changes in bleeding, ovary cysts, and placement discomfort. Still, users have attributed the plastic IUD to weight gain.

What Is Known IUD And Weight Gain?

According to a report on Copper intrauterine devices (IUDs), women of reproductive age experience weight fluctuations regardless, if they use hormonal contraceptives or not.

It further states that being overweight is now prevalent worldwide. Typically, as you grow old, you are bound to gain weight.

Could the Hormone Secreted by Merina Cause Weight Gain

Mirena is a hormonal contraception method. Once placed in the uterus, it will release small amounts of levonorgestrel. If you have never come across the device, it is a small, flexible T-shaped piece of plastic.

Merina prevents pregnancy using levonorgestrel, which is a progestin hormone. It is thought to thicken the cervical mucus and thin the lining of the uterus and as a result, preventing the entry and attachment of sperm to the uterus lining.

As a contraception method, it works very well (99.9 percent). Additionally, it can help decrease the risk of endometrial cancer.

According to the product website, only a small amount of the hormone enters the bloodstream. Merina can stay in the body for up to five years without being removed.

Hormonal Effects of Merina IUDs

In the female body, there are two hormones: Progesterone and estrogen. Merina releases levonorgestrel, which mimics progesterone. The hormone leads to the suppression of estrogen, which enables the thickening of the uterus and helps in ovulation.

Progesterone levels on the hand rise when you become pregnant. It maintains the uterus lining and supports the pregnancy.

As you can see, the introduction of progesterone may lead to the disruption of the natural balance of the two hormones. Some studies have been done concerning hormonal balance, but most have centered on the contraceptive pill and not Merina.

Are there problems of hormonal imbalance? Symptoms of hormonal imbalance include weight gain, increased body hair, acne, headaches, cysts in ovaries, worsening of MS, night sweats, among others. You can learn more about effects of hormonal fluctuations at the Women in Balance Institute here.

Are They Any Alternatives?

If you are worried about Mirena IUD Weight Gain, you can opt for copper IUDs. They are plastic T-shaped devices with copper wrapped around them. The working mechanism is slightly different. Instead of releasing a hormone, they cause inflammations of the uterus wall.

Still, they have side effects. The device can cause cramps, vaginitis, abnormal bleeding, painful sex and severe menstrual pain.

Bottom Line: IUD and Weight Gain

Although no evidence directly links Merina to weight gain, it could happen. Also, remember that weight gain can be caused by many things: Such as slow metabolism, dietary chooses, and lifestyle habits.

Consult your doctor on the effects of Merina. If you are worried, there are plenty of non-hormonal contraceptives such as condom use.
Sources:

Causes of Hormone Imbalance


https://www.flickr.com/photos/lizhenry/97224802 (image)

LEAVE A REPLY

Please enter your comment!
Please enter your name here